| Catalog Number |
H965458120 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
11/22/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
It has been indicated that the used catheter from the reported event will be returned to angiodynamics for evaluation, however it has not yet arrived.Upon receipt of the sample and completion of the investigation, a supplemental medwatch will be submitted.((b)(4)).
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(4), "following routine flushing of (the picc) it was noticed that the device was leaking from the hub which houses the pasv (pressure activated safety valve).A needle-free connector was attached, and then changed, but a leak still persisted.The needle free connector used was a spirit medical secure connect needle free connector (nfc) ref: (b)(4) lot: e161237.It is unclear how long the connector was on the hub.The nfc are changed weekly during routine line care.The trust is currently transitioning from using vygon bionectors to the secure connect nfc.The member of staff removing the secure connect nfc stated it was difficult to remove.The line was removed from the patient and brought over to the picc team, the nfc was removed by me and the line flushed, there was leakage from the seam on the pasv.The patient has the line inserted on (b)(6) 2018 for chemotherapy.Prior to discovery of the leaking connector, the picc was last used for treatment on (b)(6) 2018 where it is reported that there were no problems and the line was flushing well.The member of staff in the community iv team states that the previous week (b)(6) 2018 on changing the dressing and flushing of the line it was also working well." the picc was not replaced as the patient was only requiring one additional cycle of chemotherapy treatment and that would be administered peripherally.It has been indicated that the used device will be returned to angiodynamics for evaluation.
Additional Manufacturer Narrative
A review of the device history records was performed for the packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the bioflo picc product family for the failure mode "hub broken/cracked." no adverse trends were indicated.As received, the catheter was cut at the 45cm mark and contained unknown fluid inside and out.The hub had a needleless connector (nc), not supplied in the reported kit, attached to it.The female luer lock component of the purple valve was confirmed to be cracked just adjacent to the molded parting line.There were no other visual defects noted to the valve or catheter.An accurate verification/measurement could not be performed for the female taper and threads of the valve due to the crack.The complaint of a cracked hub luer was confirmed through examination of the returned device.The likely root cause for the crack is an over-tightened connection with a mating male luer (likely a needleless connector).Inadequate flushing of the device may also be a contributing factor.The directions for use (dfu) supplied with the reported picc device contains caution that "repeated overtightening may reduce hub connector life," and not to use hemostats to "secure or remove devices with luer lock hub connections." recommended flushing techniques are also stated in the dfu.(b)(4).